Acid poisoning refers to emergency conditions that pose a great threat to the patient’s life. In such a situation, a lot depends on the timely and correct provision of emergency care. The algorithm for its implementation is important. Most often, poisoning occurs with acetic acid, less often – mineral (sulfuric, hydrochloric, etc.).
Acid poisoning, first emergency first aid and medical care for acid poisoning.
Acid poisoning occurs mainly for two reasons – due to household negligence and suicidal purpose. The first is more common among men. The second is among women. Sometimes children suffer. Any person is obliged to remember the necessary precautions when dealing with toxic substances in everyday life: store them separately from food, clean them out of reach of children. The slightest negligence in an unsuccessful combination of circumstances may cost someone health or life.
. If a person survives this boundary, the symptoms of poisoning change somewhat. Bleeding may weaken, vomiting may decrease, however, salivation increases, due to which dehydration gradually occurs: the patient’s skin becomes dry, he himself is sluggish, and inhibited. When you try to drink water, vomiting often resumes.
Part of the acid by this time is absorbed into the blood, internal organs begin to suffer, primarily the liver, which is responsible for the neutralization of toxic substances. The skin turns yellow, the urine darkens or an admixture of blood appears in it. If renal failure develops due to poisoning, urine generally ceases to be excreted. On the second third day (when poisoning with strong acids earlier – sometimes almost immediately) due to the aggressive action of acid in the stomach wall, a hole may form, and then the gastric contents enter the abdominal cavity.
The phenomena of peritonitis join the numerous symptoms of poisoning: severe spilled pain in the abdomen, an increase in its volume due to intestinal paresis. By this time, if acid has got into the respiratory tract, an infection develops in them. Symptoms of tracheitis, bronchitis, pneumonia – fever, cough with the release of pus, blood and fragments of damaged tissues appear. Acid poisoning has many late complications. If the patient can be saved, he will be treated for many years in connection with such consequences as scarring of the esophagus and stomach, recurring tracheobronchitis, chronic renal failure, serious liver problems.
First aid for acid poisoning.
Typically, assistance must be provided to a person who has just suffered from acid poisoning, or at most within a few hours. In such acute situations, one must remember the rules of first aid. In case of acid poisoning, the patient should not cause vomiting. Previously, it was believed that this was necessary, since it frees the stomach from acid and does not allow it to fully exert its effect on the body. Nevertheless, when evaluating the results of such assistance, it turned out that when vomiting is caused, the frequency of ruptures of the stomach and esophagus is high, the tissues of which are damaged by acid.
In addition, the risk of damage to large blood vessels, with massive bleeding, increases. The patient is forbidden to give alkaline solutions inside, for example, a solution of baking soda. Upon contact with acids, it gives an abundant gas formation, and heat is released, which is also very likely to lead to rupture of the organ and bleeding. In case of poisoning with sulfuric acid, you can not give a person a liquid – when the acid comes into contact with water, a thermal reaction occurs, the solution heats up, which causes damage to the tissues, additional to a chemical burn.
It is forbidden to take laxatives. The human intestine is several meters in length, because this measure will do more harm than help. Damage will spread to the lower parts of the gastrointestinal tract, and the minimum amount of acid will be eliminated. In addition, dehydration of the body will be aggravated. In case of acid poisoning, you can rinse your mouth with small amounts of water (except in the case of sulfuric acid poisoning), but do not let the patient swallow it. Inside, only substances containing proteins should be taken: milk or egg white in a small amount (not more than 150-200 ml) so as not to stretch the stomach too much.
Permissible introduction into the stomach of a cooled mucous decoction of rice. In case of poisoning with acetic acid, you can take 2-3 tsp inside. antacid preparations based on aluminum and magnesium hydroxide. The patient during the care should lie on his right side. And to take something inside – in a sitting position. If the victim has active stomach bleeding, an ice bladder is applied to the stomach, and all that is given inside is cooled. In some cases (poisoning with acetic, hydrochloric acids) it is necessary to give a person to swallow small pieces of ice or frozen milk.
If hemostatic agents are available, they must be used. To stop bleeding, 2 ml of a 12.5% ethamzilate solution are injected intravenously or 1 ml of a 1% solution of vicasol into the muscle. You can also use 10 ml of a 10% solution of calcium chloride, but you should remember that it is injected only into a vein, and when it gets under the skin or muscle, tissue necrosis (necrosis) develops at the injection site.
With bleeding and vomiting, when the body is quickly dehydrated, as a measure of emergency care, the introduction of a 0.9% sodium chloride solution or 5% glucose solution in an amount of not more than 400 ml is allowed. This should be done if the patient quickly loses fluid, help will not arrive soon and there is a person in the environment who knows how to administer intravenous infusions.
In case of acid poisoning, it is very important to try to anesthetize the victim as much as possible in order to prevent the development of shock. For obvious reasons, medications for oral administration are not suitable in this case, therefore, only forms of medications are used for intravenous and intramuscular administration. So, it is possible to inject 100 ml of a 0.25–0.5% solution of novocaine intravenously, having previously ascertained whether the patient has an allergy to this drug, or 2–4 ml of a 50% solution of metamizole sodium, 2 ml of tramadol, or any other available analgesic.
Another dangerous point is the possibility of suffocation due to swelling of the respiratory tract. If the sufferer has heavy hoarse breathing, it is difficult for him to inhale. So, the mucous membrane of the respiratory system has suffered. Therefore, if he begins to suffocate and does not have enough oxygen for independent breathing, a tracheostomy should be performed according to vital indications. Make a hole in the trachea through the front of the neck and insert a hollow tube into it so that the person can breathe.
This should be done only by the person who owns this technique. Otherwise, damage to the large vessels of the neck, esophagus, fracture of the cartilage of the trachea is possible. And other complications that aggravate the condition of the victim. If respiratory failure increases due to edema of the laryngeal mucosa, and there is no possibility to perform a tracheostomy, you can try to let the patient inhale menthol vapors or inhale with a solution of ephedrine. They constrict blood vessels, which reduces swelling of the mucosa and makes breathing freer. But it should be remembered that this measure gives only a partial effect and the patient urgently needs specialized medical care.
If a person produces dark urine, this indicates an increase in blood acidity, which requires the introduction into the vein of 100-200 ml of 4% sodium bicarbonate solution (drip). Throughout all emergency care activities, every 10 minutes, the heart rate, blood pressure and the presence of consciousness in the victim are monitored. When signs of shock appear, anti-shock measures are carried out.
Based on Quick Help in Emergencies.